Alert archive / Florida / Tornado Warnings in 1999
Tornado Warning 9, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 7, 1999, 3:17 PM EDT for Flagler County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1999, 3:17 PM EDT (19:17 UTC)
- Expired
- May 7, 1999, 3:50 PM EDT
- In force
- 33 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Flagler County, FL
The radar
The Jacksonville radar (KJAX), 119 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:30 PM EDT | Thunderstorm Wind | Bunnell, FL | Large trees and power lines were blown down. |
| May 7, 3:30 PM EDT | Hail 1 | Bunnell, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KJAX 071919 RRA TORJAX FLC035-071950- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 317 PM EDT FRI MAY 7 1999 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * TORNADO WARNING FOR... FLAGLER COUNTY IN NORTHEASTERN FLORIDA * UNTIL 350 PM EDT * AT 316 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES SOUTH OF PALM COAST... MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... PALM COAST BY 325 PM EDT PAINTERS HILL BY 340 PM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. PW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 7, 10:30 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 7, 10:30 AM EDT, 4 hours 47 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-071003- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1030 AM EDT FRI MAY 7 1999 LATEST LOOK AT 88-D SHOWS LINE OF INTENSE TO SEVERE THUNDERSTORMS EMBEDDED IN A LARGE AREA OF LIGHT TO MODERATE RAIN RAPIDLY APPROACHING OUR WESTERN CWA. MODIFIED 12Z SOUNDING AT JAX INDICATES VERY MOIST UNSTABLE AIR IN PLACE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL. HOWEVER...THE WIND PROFILE ALSO SUGGESTS A TORNADO TREAT AS WELL. ESPECIALLY AS THE THUNDERSTORMS APPROACH THE COAST AND INTERACT WITH THE SEABREEZE. BARRY
In the hours before
Special weather statement, May 7, 10:20 AM EDT, 4 hours 57 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-072321- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1020 AM EDT FRI MAY 7 1999 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY... SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS. HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS. THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA. THE THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH THE AFTERNOON. DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS OF AN INCH IN THE HEAVIER STORMS. SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY. FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE). WELSH
Special weather statement, May 7, 10:20 AM EDT, 4 hours 57 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-072321- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1020 AM EDT FRI MAY 7 1999 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY... SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS. HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS. THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA. THE THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH THE AFTERNOON. DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS OF AN INCH IN THE HEAVIER STORMS. SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY. FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE). WELSH
Special weather statement, May 7, 12:40 PM EDT, 2 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-072321- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1240 PM EDT FRI MAY 7 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA UNTIL 5 PM EDT... IN SOUTHEAST GEORGIA THE WATCH INCLUDES BRANTLEY...CAMDEN...CHARLTON ...GLYNN AND PIERCE COUNTIES. IN NORTHEAST FLORIDA THE WATCH INCLUDES ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST... MARION...NASSAU...PUTNAM...ST JOHNS AND UNION COUNTIES. A SQUALL LINE IS PROGRESSING RAPIDLY EASTWARD AND WILL MOVE ACROSS THE THE WATCH AREA DURING THE REMAINDER OF THE AFTERNOON. THE ATMOSPHERE OUT AHEAD OF THE SQUALL LINE IS VERY MOIST AND UNSTABLE AND UPPER LEVEL DYNAMICS WILL COMBINE TO PRODUCE A THREAT OF SEVERE THUNDERSTORMS WITH HAIL OVER AN INCH IN DIAMETER AND WINDS NEAR 60 MPH. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO ESPECIALLY AS THE THUNDERSTORMS NEAR THE COAST AND INTERACT WITH THE SEABREEZE. HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH SOME LOCATIONS RECIEVING IN EXCESS OF 3 INCHES OF RAIN. THERE HAVE BEEN REPORTS OF OVER 4 INCHES OF RAIN IN THE TALLAHASSEE AREA AS THIS LINE OF STORMS MOVED THROUGH THIS MORNING. THESE THUNDERSTORMS ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE TO A PLACE OF SAFETY. IF DRIVING...BE AWARE OF PONDING OF WATER ON THE ROADWAY. SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE). BARRY
Special weather statement, May 7, 12:40 PM EDT, 2 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-072321- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1240 PM EDT FRI MAY 7 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA UNTIL 5 PM EDT... IN SOUTHEAST GEORGIA THE WATCH INCLUDES BRANTLEY...CAMDEN...CHARLTON ...GLYNN AND PIERCE COUNTIES. IN NORTHEAST FLORIDA THE WATCH INCLUDES ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST... MARION...NASSAU...PUTNAM...ST JOHNS AND UNION COUNTIES. A SQUALL LINE IS PROGRESSING RAPIDLY EASTWARD AND WILL MOVE ACROSS THE THE WATCH AREA DURING THE REMAINDER OF THE AFTERNOON. THE ATMOSPHERE OUT AHEAD OF THE SQUALL LINE IS VERY MOIST AND UNSTABLE AND UPPER LEVEL DYNAMICS WILL COMBINE TO PRODUCE A THREAT OF SEVERE THUNDERSTORMS WITH HAIL OVER AN INCH IN DIAMETER AND WINDS NEAR 60 MPH. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO ESPECIALLY AS THE THUNDERSTORMS NEAR THE COAST AND INTERACT WITH THE SEABREEZE. HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH SOME LOCATIONS RECIEVING IN EXCESS OF 3 INCHES OF RAIN. THERE HAVE BEEN REPORTS OF OVER 4 INCHES OF RAIN IN THE TALLAHASSEE AREA AS THIS LINE OF STORMS MOVED THROUGH THIS MORNING. THESE THUNDERSTORMS ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE TO A PLACE OF SAFETY. IF DRIVING...BE AWARE OF PONDING OF WATER ON THE ROADWAY. SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE). BARRY
Local storm report, May 7, 2:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
232 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM ELLAVILLE FL 50 MPH TSTM GUST
05/07/99 SUWANNEE
1140 AM FL .75 INCH HAIL
05/07/99 COLUMBIA NEAR COLUMBIA CITY
1230 PM WELLBORN FL WIND DAMAGE
05/07/99 SUWANNEE THREE TREES DOWN
1250 PM GA .75 INCH HAIL
05/07/99 CAMDEN NEAR CROOKED RIVER STATE
PARK
0100 PM JACKSONVILLE FL TORNADO
05/07/99 DUVAL REPORTED BY HAM OPERATOR
TOUCHED DOWN NEAR NEW
BERLEN ROAD
0210 PM FL 1.25 INCH HAIL
05/07/99 MARION HAIL REPORTED IN THE CITY
OF FT MCCOY
0215 PM CITRA FL 1.25 INCH HAIL
05/07/99 MARION
0220 PM PEDRO FL .75 INCH HAIL
05/07/99 MARIONLocal storm report, May 7, 2:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
232 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM ELLAVILLE FL 50 MPH TSTM GUST
05/07/99 SUWANNEE
1140 AM FL .75 INCH HAIL
05/07/99 COLUMBIA NEAR COLUMBIA CITY
1230 PM WELLBORN FL WIND DAMAGE
05/07/99 SUWANNEE THREE TREES DOWN
1250 PM GA .75 INCH HAIL
05/07/99 CAMDEN NEAR CROOKED RIVER STATE
PARK
0100 PM JACKSONVILLE FL TORNADO
05/07/99 DUVAL REPORTED BY HAM OPERATOR
TOUCHED DOWN NEAR NEW
BERLEN ROAD
0210 PM FL 1.25 INCH HAIL
05/07/99 MARION HAIL REPORTED IN THE CITY
OF FT MCCOY
0215 PM CITRA FL 1.25 INCH HAIL
05/07/99 MARION
0220 PM PEDRO FL .75 INCH HAIL
05/07/99 MARIONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:59 AM EDT | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 61 min |
| May 7, 11:33 AM EDT | Severe Thunderstorm Warning | JAX | Columbia | 62 min |
| May 7, 1:10 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 60 min |
| May 7, 1:30 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 65 min |
| May 7, 2:03 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 62 min |
| May 7, 2:48 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 62 min |
| May 7, 3:05 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 30 min |
Nearby
Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.